Oklahoma, 2004

Flood in Oklahoma, July 4 to 5, 2004

July 4 to 5, 2004 · NWS TSA · 1 event in 1 county or zone

The Neosho River near Commerce rose above its flood stage of 15 feet at 11 am cdt on July 4. 08 feet at 6 pm cdt the same day before falling below its flood stage at 3 am cdt later that night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Neosho River near Commerce rose above its flood stage of 15 feet at 11 am cdt on July 4. The river crested at 16.08 feet at 6 pm cdt the same day before falling below its flood stage at 3 am cdt later that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 4, 1:50 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 1:50 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
250 AM CDT SUN JUL 4 2004

COMPLEX OF STORMS HAS BEEN MOVING EASTWARD ACROSS NE/KS DURING THE
NIGHT.  SATL/RADAR LOOPS SHOW CONVECTIVE OUTFLOW FROM SYSTEM
CURRENTLY DROPPING SOUTHWARD INTO SOUTHERN KS WITH INTENSE STORMS
NORTH OF THE BOUNDARY.  00Z MESOETA SEEMS TO HAVE HAD A PRETTY GOOD
HANDLE ON THIS WITH POTENTIAL FOR THE COMPLEX TO AFFECT NORTHERN
AND NORTHEASTERN PARTS OF THE AREA LATER THIS MORNING THROUGH AROUND
MIDDAY.  COMPLEX PERHAPS A LITTLE QUICKER THAN MESOETA
DEPICTED...BUT WILL WATCH TRENDS A LITTLE LONGER BEFORE FINAL
DECISION ON HOW HARD TO HIT ANY MORNING POPS.  WILL ALSO HAVE TO
CONTEND WITH POTENTIAL FOR REMNANTS OF OUTFLOW BOUNDARY OVER THE
AREA FOR THIS AFTERNOON...WHILE AT THE SAME TIME CAP SHOULD ALSO BE
STRENGTHENING.  PLANS FOR NOW ARE TO GO WITH SLIGHT CHANCE POPS OVER
ABOUT THE NORTHERN 2/3S OF THE AREA DURING THE AFTERNOON.

CURRENT PATTERN WILL SEE A SERIES OF WEAK IMPULSES MOVING THROUGH
THE PLAINS MAINLY TO THE NORTH OVER THE NEXT FEW DAYS.  WILL LIKELY
SEE ANOTHER STORM COMPLEX TO THE NORTH BY TONIGHT...AND WILL KEEP
CHANCE POPS MAINLY ALONG THE KS BORDER WITH SLIGHT CHANCE EXTENDING
DOWN THROUGH THE TUL/FYV AREAS.  CAP SHOULD BE EVEN STRONGER DURING
THE DAY ON MONDAY...BUT WILL MAINTAIN SLIGHT CHANCE POPS OVER THE
AREA.

NEXT FRONTAL BOUNDARY SCHEDULED TO APPROACH FROM THE NORTHWEST BY
MONDAY NIGHT INTO TUESDAY.  WILL SEE AN INCREASING CHANCE FOR
SHOWERS AND THUNDERSTORMS SPREADING SOUTHWARD ACROSS THE AREA FOR
THE MONDAY NIGHT THROUGH WEDNESDAY TIME FRAME AS BOUNDARY SAGS IN
AND HANGS ACROSS THE AREA.

TEMPS THE NEXT FEW AFTERNOONS EXPECTED TO BE QUITE WARM...AND WITH
DEW POINTS IN THE 70S...HEAT INDICES WILL BE ON THE RISE.

PRELIM NUMBERS:

TUL    94   74   94   75 /  20   20   20   20
FSM    94   74   94   72 /  20   10   20   20
MLC    94   74   93   73 /  10   10   20   20
BVO    93   73   93   71 /  30   30   20   20
FYV    90   69   90   70 /  30   20   20   20
BYV    90   71   91   70 /  30   20   20   20
MKO    94   74   93   73 /  20   10   20   20
MIO    92   73   92   71 /  30   30   20   20
F10    94   74   94   75 /  20   10   20   20
HHW    94   73   93   73 /  10   10   10   20

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 4, 8:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
930 AM CDT SUN JUL 4 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
930 AM CDT SUN JUL 4 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT ACROSS NORTHEAST
   OKLAHOMA AND FAR NORTHWEST ARKANSAS...

A STRONG TO SEVERE THUNDERSTORM COMPLEX HAS MOVED EAST OF THE REGION
THIS MORNING WITH ONLY A FEW LINGERING SHOWERS AND THUNDERSTORMS
ACROSS NORTHWEST ARKANSAS. ISOLATED SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE INTO THE AFTERNOON HOURS...HOWEVER ANY THUNDERSTORM
ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LIMITS.

ADDITIONAL THUNDERSTORMS WILL DEVELOP TO OUR WEST TONIGHT WITH YET
ANOTHER THUNDERSTORM COMPLEX LIKELY FORMING.  THIS COMPLEX WILL TRACK
EASTWARD AND MAY AFFECT PORTIONS OF NORTHEASTERN OKLAHOMA AND
NORTHWEST ARKANSAS LATE TONIGHT.  THE ASSOCIATED SEVERE WEATHER
THREAT WILL CONTINUE TO FAVOR LARGE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

PREVIOUS HEAVY RAINS HAVE LEFT CONDITIONS FAVORABLE FOR FLASH
FLOODING...AND FLOODING WILL CONTINUE TO BE A THREAT WITH ANY
THUNDERSTORM COMPLEX THAT AFFECTS THE AREA.  ADDITIONALLY...SEVERAL
AREA RIVERS REMAIN IN FLOOD STAGE WITH FLOOD WARNINGS /OKCFLWTUL/ AND
FLOOD STATEMENTS /OKCFLSTUL/ CONTAINING THE APPROPRIATE INFORMATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.  ADDITIONALLY...
ACTIVATION IN RESPONSE TO FLASH FLOODING OR ONGOING RIVER FLOODING
MAY ALSO BE REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY WITH THE GREATER
CHANCES OCCURRING TUESDAY INTO WEDNESDAY AS A COLD FRONT MOVES INTO
THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 4, 6:44 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TULSA OK
744 AM CDT SUN JUL 4 2004

ARZ001-002-010-011-019-020-OKZ058-063-068-069-072-041500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAWFORD AR-DELAWARE OK-
FRANKLIN AR-MADISON AR-OTTAWA OK-SEQUOYAH OK-WASHINGTON AR-
744 AM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH 546 REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR THE FOLLOWING COUNTIES...

IN OKLAHOMA...
OTTAWA...DELAWARE...CHEROKEE...ADAIR AND SEQUOYAH

IN ARKANSAS...
BEOTON...CARROLL...CRAWFORD...MADISON...WASHINGTON AND FRANKLIN.

OKZ054>057-060>062-067-070-074-041500-
CRAIG OK-HASKELL OK-MAYES OK-MUSKOGEE OK-NOWATA OK-OSAGE OK-
ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
744 AM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH 546 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN OKLAHOMA...

OSAGE...WASHINGTON...NOWATA...CRAIG...TULSA...ROGERS...MAYES...
WAGONER...MUSKOGEE AND HASKELL
Special weather statement, Jul 4, 6:54 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
754 AM CDT SUN JUL 4 2004

ARZ010-041400-
WASHINGTON AR-
754 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     NORTHERN WASHINGTON

AT 754 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 18 MILES NORTH OF SPRINGDALE TO 9 MILES NORTHWEST
OF CINCINNATI...MOVING SOUTHEAST AT 35 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

A LARGE PORTION OF NORTHERN WASHINGTON COUNTY WILL BE AFFECTED BY
THESE STORMS THROUGH 900 AM CDT.
Special weather statement, Jul 4, 7:01 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
801 AM CDT SUN JUL 4 2004

ARZ002-011-041400-
CARROLL AR-MADISON AR-
801 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     CARROLL AND NORTHERN MADISON

AT 801 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTH OF BUSCH TO 15 MILES WEST OF
BEST...MOVING SOUTHEAST AT 40 MPH.  THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A
WARNING.

A LARGE PORTION OF CARROLL AND NORTHERN MADISON COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 900 AM CDT.
Local storm report, Jul 4, 7:17 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
817 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     2 S PICHER              36.96N 94.83W
07/04/2004                   OTTAWA             OK   EMERGENCY MNGR

            *** 1 INJ *** NUMEROUS TREES DOWN. MOBILE HOME DAMAGED BY
            FALLING TREE INJURING A RESIDENT.

&&

JBM
Special weather statement, Jul 4, 8:15 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
915 AM CDT SUN JUL 4 2004

ARZ001-002-010-011-019-020-OKZ058-063-068-069-072-041500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAWFORD AR-DELAWARE OK-
FRANKLIN AR-MADISON AR-OTTAWA OK-SEQUOYAH OK-WASHINGTON AR-
915 AM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH 546 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN OKLAHOMA...
OTTAWA...DELAWARE...CHEROKEE...ADAIR AND SEQUOYAH

IN ARKANSAS...
BENTON...CARROLL...CRAWFORD...MADISON...WASHINGTON AND FRANKLIN.
Local storm report, Jul 4, 9:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1054 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     OKESA                   36.71N 96.13W
07/04/2004                   OSAGE              OK   PUBLIC

            SEVERAL TREES DOWN

0624 AM     TSTM WND DMG     3 NW NOWATA             36.73N 95.68W
07/04/2004                   NOWATA             OK   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0645 AM     TSTM WND DMG     CHELSEA                 36.54N 95.43W
07/04/2004                   ROGERS             OK   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN

0720 AM     TSTM WND DMG     JAY                     36.42N 94.80W
07/04/2004                   DELAWARE           OK   LAW ENFORCEMENT

            NUMEROUS TREES DOWN...A FEW BUILDINGS SUSTAINED MODERATE
            DAMAGE. ALSO NUMEROUS TREES DOWN OVER ROADWAYS OUTSIDE
            THE CITY.

0738 AM     TSTM WND DMG     SULPHUR SPRINGS         36.48N 94.46W
07/04/2004                   BENTON             AR   LAW ENFORCEMENT

            LARGE TREE DOWN ON HOUSE

0810 AM     TSTM WND DMG     LOWELL                  36.26N 94.13W
07/04/2004                   BENTON             AR   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0820 AM     TSTM WND DMG     GREEN FOREST            36.34N 93.44W
07/04/2004                   CARROLL            AR   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

RBD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
July 4, 10:00 AM CST to July 5, 2:00 AM CST
Where
Ottawa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415248.